Looking to lose weight? Try our FREE Calorie Counter »  |  Log In
Articles Fitness Nutrition

7 Side Effects of Niacin

The nutritional element known as niacin is also called nicotinic acid. It’s not a mineral in the classic sense, but it is essential to human health. Niacin can also be effective in lowering cholesterol, which is why some people take it as a dietary supplement.

The recommended daily dosage of niacin for a normal adult is in the 13-17 milligram range, and niacin does not frequently include a lot of side effects with this usage. When individuals take large doses of niacin, either as a cholesterol-lowering agent or for other intended uses, ingesting significant amounts of niacin can cause some common side effects. Here are some of the reported negative side effects that people experience when they ingest higher levels of niacin than usual.

Niacin Side Effect #1: Rapid Heartbeat

One of the regular uses of niacin in the body is to support and encourage production of energy for physical activity. Without a sufficient amount, there is no way that you would have enough energy to perform your daily tasks. However, if an excessive amount of niacin is ingested, this leads to a rapid heartbeat or pulse rate. This is one of the warning symptoms that you have too much niacin in your system.

Niacin Side Effect #2: Flushed Skin

A healthy glow is one thing, but an awkward, flushed appearance is quite another. Another side effect of niacin is that the skin can become flushed. This symptom can also occur with excessive alcohol intake or other dietary issues.

Niacin Side Effect #3: Itching

Niacin can also cause the skin to itch. For some individuals,  this is one of the more unsavory side effects of this nutritional element. Itching can be annoying and distract you from your daily tasks. 

Niacin Side Effect #4: Nausea and Vomiting

With high amounts of niacin in the system, some people can become nauseous. This can lead to vomiting or retching if you are susceptible to nausea in general.

Niacin Side Effect #5: Abdominal Pain

In some individuals, abdominal pain similar to that of gas or cramping can occur. This is another vague symptom that you can’t always pinpoint when you experience it.

Niacin Side Effect #6: Other Gastrointestinal Problems

Niacin can cause general indigestion when taken in excess. This is another warning sign that you have taken too much of this substance.

Niacin Side Effect #7: Liver Damage

In some cases, too much niacin can damage the liver. This kind of illness is serious, and if you experience it you should consult a doctor immediately.

All of the above are possible side effects of using a lot of niacin. When using any kind of dietary supplement, it’s important to consult with your doctor about its possible negative side effects.

In addition to reading about all of the essential vitamins and minerals that make up a regular diet, visit Fitday.com to track your calories, manage your diet, schedule exercise and much more.

 

Article Comments